Drug Side Effects | Torsade de Pointes

Torsade de Pointes

Torsade de Pointes is a very serious heart arrhythmia that falls into the category known as ventricular tachycardia or V-tach. These heartbeat irregularities make a unique, twisting pattern on an EKG, which makes them somewhat easy to detect with the proper testing. The arrhythmia occurs when the two lower chambers of the heart known as the ventricles, begin to beat very quickly. As a result, blood cannot be pumped out of the heart and into the rest of the body efficiently. When blood and oxygen flow are reduced to the brain during Torsade de Pointes, the patient can faint quite suddenly and without warning.  However, there are few other outward symptoms of this condition which can make it difficult to detect without medical testing. The condition can also be due to genetics or certain types of medication.

Symptoms of Torsade de Pointes

Torsade de Pointes symptoms may not be obvious at the onset of this condition. Some patients might faint suddenly due to the decrease in oxygen to the brain, and others might sense heart palpitations during an episode. Because

Torsade de Pointes is somewhat rare, patients exhibiting these symptoms might be diagnosed with an anxiety disorder or muscle spasms, instead of a heart condition, unless proper testing like an EKG is performed. Most episodes of Torsade de Pointes only last around 5 to 15 seconds, before the heart manages to correct itself. However, longer episodes can lead to ventricular fibrillation; a very serious, potentially life-threatening condition that can actually stop the heart from beating and lead to cardiac arrest.

Treatment

Treatment of Torsade de Pointes may involve life-saving measures, such as defibrillation and resuscitation for acute episodes. Those diagnosed with chronic Torsade de Pointes may need to take medication to regulate the heartbeat. In some cases, a pacemaker or other electronic device used to regulate heartbeat may need to be surgically implanted to monitor and correct heart arrhythmias. Other possible treatments for Torsade de Pointes include ablation therapy, which involves the placement of a catheter in a particular area of the heart where energy can be delivered to regulate the heartbeat. Some patients also require electrical cardioversion, which is a procedure that uses an electrical current to bring the heart back to a normal rhythm. Because a number of medications can exacerbate this condition, patients are cautioned not to take any new drug without first checking with a doctor experienced in managing Torsade de Pointes.

Drug side effects

Darvocet Torsade de Pointes is a dangerous side effect of this pain medication that has resulted in severe pain or even death for some Darvocet users. The drug has been linked to a variety of heart arrhythmias, which is one of the primary reasons it was finally taken off the market by the FDA in 2010. The reason behind the risk has to do with the drug’s ability to interfere with ion channels responsible for regulating heart rhythm. When that interference occurs, heart arrhythmias can result, since the body cannot regulate the heartbeat as efficiently on its own, making it one of the deadly Darvocet side effects.